Pharmacological Management of Osteoporosis in Postmenopausal Women

Publication Date: February 18, 2020

Key Points

Key Points

Treat high risk individuals - particularly those with previous fracture.

Consider bisphosphonates as the first line therapeutic choice for postmenopausal women at high risk of fracture.

Reassess fracture risk after patient has been on bisphosphonates for 3-5 years.

Following reassessment, prescribe a “bisphosphonate holiday” for women who are on bisphosphonates and are low-to-moderate risk of fracture.

Consider anabolic therapy (teriparatide or abaloparatide) for women at very high risk of fractures, including those with multiple fractures.

All women undergoing treatment with osteoporosis therapies other than anabolic therapy should consume calcium and vitamin D in their diet or via supplements.

Monitor the BMD of high-risk individuals with a low BMD every 1 to 3 years.

Treatment and Management

...nt and Management

...o to Treat...

...: Endocrine Society (ES) recommends t...


...sphonates...

...: In postmenopausal women at high risk of...

...In postmenopausal women with osteoporosis who ar...


...nosumab...

...1: In postmenopausal women with ost...

...ostmenopausal women with osteoporosis who are tak...

...n postmenopausal women with osteop...


...aratide and Abaloparat...

...pausal women with osteoporosis at ve...

...opausal women with osteoporosis who ha...


...mosozumab

...postmenopausal women with osteoporosis at ve...

...enopausal women with osteoporosis who have com...


...ogen Receptor Modulators

...postmenopausal women with osteoporosis at...


...ormone Therapy and Tibolone

6.1: In postmenopausal women at hig...

...postmenopausal women with osteoporo...


...alcitonin...

...In postmenopausal women at high risk of fract...


...and Vitamin D...

...: In postmenopausal women with low BMD and at high...

...n postmenopausal women at high risk of...


...itoring...

...In postmenopausal women with a low BMD and at...

...rithm for the Management of Postmeno...